Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Jackson, KY

May 24, 1998Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 24, 1998, 7:29 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1998, 7:29 PM EDT (23:29 UTC)
Expired
May 24, 1998, 8:15 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Montgomery County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr
May 24, 7:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS1 KJKL 242330 RRA
SVRJKL
KYC011-173-250015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
729 PM EDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY.
  EASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY.

* UNTIL 815 PM EDT.

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 SOUTHWEST OF MOREHEAD... MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWARDS MILL AT 735 PM EDT.
  PEELED OAK AT 745 PM EDT.
  HOPE AT 800 PM EDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO OCCUR.

KH/CEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:23 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 24, 3:23 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT SUN MAY 24 1998

SHORT RANGE MODELS SIMILAR INTO TUE. THEY BRING LOW PRESSURE NEAR HUF
ENE TO BUF BY 12Z/MON WITH A COLD FRONT STALLING OUT OVER FAR NW KY
NEAR THE OHIO RIVER. ONLY WEAK UPPER LEVEL SUPPORT OVER EAST KY
THROUGH MON AS SHORT WAVE NEAR DBQ PASSES WELL NORTH TOWARD THE
EASTERN GREAT LAKES MON MORNING. SCATTERED CONVECTION SHOULD BE MORE
DIURNALLY DRIVEN IN NATURE. SECOND STRONG UPPER LEVEL IMPULSE OVER
WEST MT TO SLIDE MORE SE INTO THE LOWER OHIO VALLEY BY 12Z/TUE. THIS
FEATURE WILL PUSH THE FRONT BOUNDARY SLOWLY S INTO SE KY BY 12Z/TUE
AND COULD DEVELOP ANOTHER MCS LATER MON NIGHT/TUE MORNING. ETA MORE
AGGRESSIVE WITH THIS SYSTEM AND GIVES NEAR 1 INCH OF RAIN OVER JKL MON
NIGHT VERSUS NGM QUARTER TO HALF INCH. HIGH PRECIPITABLE WATER VALUES
OF 1-1.50 INCHES TO LEAN TOWARD WETTER ETA SOLUTION.

SUBTROPICAL PLUME OF MOISTURE WORKED INTO EAST KY THIS AFTERNOON AND
WILL REMAIN IN THE AREA THROUGH MON...THEN RETREAT BACK S INTO TN TUE.
DEWPOINTS IN THE UPPER 60S TO AROUND 70 EXTENDING UP NORTH INTO S OH.
LIKELY CHANCE OF THUNDERSTORMS THIS EVENING...SOME SEVERE N OF JKL AND
PROB40 S TOWARD THE TN BORDER. THEN PROB30/40 CHANCE OF
SHOWERS/THUNDERSTORMS OVERNIGHT N OF JKL AND SLIGHT CHANCE SOUTH AS
DIURNAL EFFECTS DIMINISH.

IMPRESSIVE INSTABLITY WITH CAPES OF 2500-4500 J/KG AND LI OF MINUS 8-
11 WHILE WEAK CAP PRESENT S OF I-64 AND STRONGER S IN TN.

PROB30/40 CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS MON WITH BEST
CHANCE N OF JKL CLOSER TO STATIONARY FRONTAL BOUNDARY. SKIES PARTLY TO
MOSTLY CLOUDY AND HAZY WITH HUMID CONDITIONS WITH DEWPOINTS AT LEAST
IN THE 60S.

LIKELY CHANCE OF SHOWERS/THUNDERSTORMS DEVELOP BY LATE MON NIGHT/TUE
UNDER MOSTLY CLOUDY SKIES AS NEXT UPPER SYSTEM MOVES IN AND FRONTAL
BOUNDARY SLIDES S THROUGH CWA.

WENT ABOVE WARMER FWC GUIDANCE FOR LOWS TONIGHT AND MON NIGHT WITH
SUBTROPICAL AIR MASS IN PLACE. CLOSE TO WARMER FWC HIGHS MON NEAR 85
AND FOLLOWED CLOSE GUIDANCE WITH HIGHS TUE IN THE UPPER 70S TO NEAR
80.

THANKS SDF FOR THE PUBLIC FORECAST COORDINATION.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  65/83/63/77  5466
LOZ  67/85/65/80  4456

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:42 AM EDTSevere Thunderstorm WarningJKLOwsley33 min
May 24, 1:49 AM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Wolfe46 min
May 24, 2:20 AM EDTSevere Thunderstorm WarningJKLKnott60 min
May 24, 2:46 AM EDTSevere Thunderstorm WarningJKLPike64 min
May 24, 3:06 AM EDTSevere Thunderstorm WarningJKLEstill64 min
May 24, 3:29 AM EDTSevere Thunderstorm WarningJKLJackson, Lee66 min
May 24, 3:52 AM EDTSevere Thunderstorm WarningJKLOwsley48 min
May 24, 3:57 AM EDTSevere Thunderstorm WarningJKLBreathitt78 min
May 24, 5:12 AM EDTSevere Thunderstorm WarningJKLPike63 min
May 24, 7:24 AM EDTSevere Thunderstorm WarningJKLPike46 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningJKLFleming60 min
May 24, 6:42 PM EDTSevere Thunderstorm WarningJKLRowan48 min
May 24, 7:48 PM EDTSevere Thunderstorm WarningJKLMenifee47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.